Alert archive / Washington / Heavy Snow Warnings in 2005
Heavy Snow Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this heavy snow warning at Dec 29, 2005, 2:50 PM PST for 8 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Dec 29, 2005, 10:28 PM PST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2005, 2:50 PM PST (22:50 UTC)
- In effect from
- Dec 29, 2005, 10:28 PM PST
- Expired
- Dec 31, 2005, 3:53 AM PST
- In force
- 29 hr
- Issued by
- NWS Spokane, WA
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Chelan County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 64 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this heavy snow warning went out at Dec 29, 2:16 PM PST, 34 minutes earlier.
Area forecast discussion, Dec 29, 2:16 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
216 PM PST THU DEC 29 2005
.SYNOPSIS...A STRONG WEATHER SYSTEM WILL MOVE THROUGH THE INLAND
NORTHWEST LATE TONIGHT THROUGH FRIDAY NIGHT BRINGING RAIN AND SNOW
TO THE REGION. THE WET PATTERN WILL THEN CONTINUE THROUGH THE
HOLIDAY WEEKEND.
&&
.DISCUSSION...
TONIGHT THROUGH FRIDAY...THE NEXT WEATHER SYSTEM TO AFFECT THE
INLAND NORTHWEST IS MOVING ONTO THE OREGON COAST THIS AFTERNOON.
THIS SYSTEM WILL MOVE NORTHEASTWARD THROUGH THE NIGHT BRINGING
RAIN AND SNOW TO THE REGION. SNOW IS EXPECTED TO BEGIN ACROSS THE
WENATCHEE AREA AND THE EAST SLOPES OF THE CASCADES AFTER MIDNIGHT.
STRONG SOUTHEASTERLY FLOW WILL CAUSE UPSLOPE CONDITIONS AND WITH
VERY HIGH MOISTURE CONTENT EXPECT SIGNIFICANT SNOWFALL AMOUNTS IN
THIS REGION. THEREFORE...HAVE ISSUED A HEAVY SNOW WARNING. THE
WARM FRONT WILL MOVE NORTHWARD EARLY FRIDAY AND A FEW INCHES OF
SNOW ARE POSSIBLE IN THE SPOKANE/COEUR DALENE AREAS AND THE
NORTHERN COLUMBIA BASIN IN THE MORNING BEFORE TURNING TO A RAIN
SNOW MIX BY THE AFTERNOON AND HAVE ISSUED A SNOW ADVISORY. SNOW
WILL BEGIN OVER THE NORTHERN MOUNTAINS A BIT LATER WITH THE
HEAVIEST SNOW AMOUNTS NOT STARTING UNTIL IN THE LATE AFTERNOON OR
EVENING. FOR THE PALOUSE AND LEWISTON SNOW LEVELS WILL BE HIGH AND
ONLY RAIN IS EXPECTED. THE BLUE MOUNTAINS AND CAMAS PRAIRIE CAN
EXPECT JUST A COUPLE OF INCHES OF SNOW. CC
FRIDAY NIGHT THROUGH SUNDAY...WARM FRONT WILL SPREAD ACROSS THE
INLAND NORTHWEST FRIDAY NIGHT. MAIN FORECAST CONCERN IS HOW FAR
WILL THE WARM FRONT SPREAD AND WILL THE VALLEYS MIX OUT? RIGHT
NOW AM TRENDING FORECAST TOWARD THE EAST SLOPES OF THE CASCADES
INCLUDING WENATCHEE AND OMAK NOT MIXING OUT AND KEEPING THESE
LOCATIONS ALL SNOW THROUGH THE EVENING. THE SPOKANE VALLEY WILL BE
MOSTLY RAIN. THE NORTHERN VALLEY LOCATIONS WILL REMAIN BELOW
FREEZING FOR SNOW ALL NIGHT. PRECIPITATION WILL DECREASE FROM WEST
TO EAST THROUGH THE NIGHT FRIDAY NIGHT. THE EAST SLOPES AND BASIN
LOCATIONS WILL END THEIR PRECIPITATION IN THE EVENING AS THE LOW
LEVEL LOW FLOW VEERS TO A MORE SOUTHWESTERLY DIRECTION.
SATURDAY AND SATURDAY NIGHT A SURFACE RIDGE BUILDS OVER WASHINGTON
AND IDAHO. THIS WILL PROVIDE A BRIEF BREAK FOR THE BASIN AREA.
HOWEVER RAIN AND SNOW WILL CONTINUE NORTH AND EAST OF SPOKANE THROUGH
THE PERIOD.
SUNDAY A VERTICALLY STACKED LOW WILL MOVE TOWARDS THE WEST COAST. A
WARM FRONT WILL APPROACH CENTRAL WASHINGTON. PRECIPITATION WILL
BEGIN TO MOVE INTO THE EAST SLOPES AND BASIN AREA IN THE AFTERNOON.
GOOD LOW LEVEL EAST TO SOUTHEASTERLY FLOW WILL BRING WIDESPREAD
PRECIP. AM KEEPING TEMPERATURES HOVERING AROUND FREEZING FOR THESE
LOCATIONS WITH RAIN/SNOW MIX WORDING. /KOCH
SATURDAY NIGHT THROUGH WEDNESDAY...A SERIES OF STORMS WILL MOVE
THROUGH THE FORECAST AREA THROUGHOUT THE EXTENDED PERIOD. HIGHEST
PROBABILITY OF PRECIPITATION WILL CONTINUE TO BE ACROSS THE NORTH...
ESPECIALLY OVER THE MOUNTAINS. SNOW LEVELS WILL BE LOW ENOUGH FOR
SNOW IN THE VALLEY FLOORS EACH NIGHT WITH SNOW LEVELS RISING A BIT
DURING THE DAY ACROSS THE EAST. TEMPERATURES WILL STILL AVERAGE
SLIGHTLY ABOVE NORMAL INTO NEXT WEEK.
&&
.AVIATION...
IFR CONDITIONS EXIST NORTH AND EAST OF A LINE FROM KOMK TO KCOE. LOW
STRATUS IS REDUCING CEILINGS. THIS IS ALSO OBSCURING MOUNTAINS AND
TERRAIN AS WELL. THESE CONDITIONS ARE LIKELY TO PERSIST INTO THE
AFTERNOON TODAY. AFTER 03Z -RASN WILL SPREAD INTO THE EAST SLOPES AND
SPREAD NORTH AND EAST TOWARDS KEAT...KOMK AND KMWH PRODUCING
LIFR/IFR VIS AND CIGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 29 36 34 37 29 35 / 30 80 100 70 40 40
COEUR DALENE 29 35 34 36 28 35 / 30 80 100 80 50 40
PULLMAN 31 36 35 41 31 39 / 30 80 80 60 40 40
LEWISTON 36 41 39 48 34 44 / 30 80 70 40 40 40
COLVILLE 27 34 28 35 26 33 / 30 80 100 70 60 60
SANDPOINT 28 34 30 36 28 33 / 30 80 100 80 60 70
KELLOGG 27 35 32 35 31 36 / 30 80 100 80 70 60
MOSES LAKE 30 36 31 38 29 37 / 60 80 70 20 30 60
WENATCHEE 30 33 29 36 26 34 / 60 80 90 20 30 60
OMAK 29 33 29 33 27 33 / 60 80 90 30 30 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 10 AM FRIDAY TO 4 AM SATURDAY FOR
NORTHERN PANHANDLE.
SNOW ADVISORY FROM 2 AM TO 4 PM FRIDAY FOR COEUR DALENE AREA.
WA...SNOW ADVISORY FROM 2 AM TO 4 PM FRIDAY FOR UPPER COLUMBIA BASIN...
SPOKANE AREA.
HEAVY SNOW WARNING FROM 10 AM FRIDAY TO 4 AM SATURDAY FOR
NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
HEAVY SNOW WARNING FROM MIDNIGHT TO 6 PM FRIDAY FOR WENATCHEE
AREA...EAST SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...
WATERVILLE PLATEAU.
&&Hazardous weather outlook, Dec 29, 4:10 AM PST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
410 AM PST THU DEC 29 2005
WAZ042-044-301215-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...WATERVILLE...MANSFIELD
410 AM PST THU DEC 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
FRIDAY NIGHT.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA FRIDAY MORNING
THROUGH SATURDAY MORNING. AREAS ALONG THE EAST CASCADES ARE UNDER
THE THREAT OF SIGNFICANT SNOWFALL. SEE THE LATEST WINTER STORM
WATCH FOR DETAILS.The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:26 AM PST | Winter Storm Watch | OTX | Douglas, Grant | 12 hr |
| Dec 29, 2:50 PM PST | Snow Advisory | OTX | Adams, Douglas, Grant, Lincoln, Okanogan, Spokane | 15 hr |
Nearby
Heavy Snow Warnings in Washington, 2005Heavy Snow Warnings in Idaho, 2005Every heavy snow warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.